SESSION TITLE: Critical Care Case Report Posters III
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: We present an interesting case of medication-induced electrolyte disarray leading to a diagnostic challenge.
CASE PRESENTATION: A patient presented with 1 month progressive lethargy, confusion, and polyuria. Past medical history included anal SCC in remission, bipolar disorder treated with lithium, and HIV controlled with HAART including tenofovir. Exam was notable for altered mental status, dry mucous membranes, abdominal tenderness, and copious dilute urine. Initial laboratory results in Table 1. 15 L of free water was repleted over 3 days without change in metabolic disarray. Hypernatremia was consistent with nephrogenic DI as no change occured in low urine osmolarity when given ddAVP. Hypercalcemia with inappropriately normal iPTH (and low PTHrp in setting of SCC) likely worsened free water loss. Lithium induced both of these disorders. Free water loss persisted. A concurrent metabolic acidosis was suspected from tenofovir-induced proximal RTA. Bicarbonate replacement was initiated with continued free water repletion with resultant improvement in mental status and hypercalcemia. Interestingly, once calcium was near normal level, iPTH was rechecked and found to be elevated (>200). By continuing this treatment, as well as discontinuing any offending agents, the patient had recovery from symptoms and near correction of metabolic disarray.
DISCUSSION: Nephrogenic DI occurs in up to 20% of chronic lithium patients. It interferes with insertion of aquaporins into apical membranes and decreases density of ADH receptors, leading to free-water loss. It induces hypercalcemia by influencing kidney and parathyroid calcium-sensing receptors, altering the set-point of calcium-PTH axis. Hypercalcemia and elevated PTH result. Furthermore, hypercalcemia can worsen DI by interfering with vasopressin-stimulated water flow, downregulating aquaporins in the collecting ducts, and inhibiting NaCl reabsorption in the medullary thick ascending limb. Complicating matters, the high PTH could have led to bicarbonate loss in urine based on studies in animal models, worsening the tenofovir-induced RTA.
CONCLUSIONS: A perpetual cycle of lithium-induced DI and hypercalcemia with tenofovir-induced proximal RTA existed in this patient. Close analysis and attempts to unify all metabolic derangements was needed to help diagnose and treat the persistent symptoms in this patient.
Reference #1: Khairallah W et al. Hypercalcemia and diabetes insipidus in a patient previously treated with lithium. Nat Clin Pract Nephrol 2007;3:397-404.
DISCLOSURE: The following authors have nothing to disclose: Bradley Hayward, Robert Smith
No Product/Research Disclosure Information